MAUDE Adverse Event Report: CAREFUSION, INC CROCODILE, SP, ERG TA; GASTROENTEROLOGY/UROLOGY

CAREFUSION, INC CROCODILE, SP, ERG TA; GASTROENTEROLOGY/UROLOGY
Model Number SP8364
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/12/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).On (b)(6) 2023 writer sent the customer an email acknowledging receipt of the complaint and requested follow up information including as to if there was any patient impact related to this event.Writer provided contact information.Device not yet evaluated, if the device is evaluated a follow up will be sent.
 
Event or Problem Description
It was reported by the customer that broke today in surgery on its first use.Verbatim: received a report of an issue with one of our snowden pencer instruments.Item sp8364 (crocodile insert) broke today in surgery on its first use.We had an sp8364 grasper break today in surgery.The first time using the set and the tip of the grasper came off inside the patient.Speaking with the tech all they did was insert it and it fell off.We were able to get it out.They have the broken item in hand and are able to provide it for a full physical review of what may have happened for the instrument to break.On 17apr2023 additional information: what was the procedure that was being performed? laparoscopic cholecystectomy.Did any part the instrument fall into the patient¿s body, and if so how was it retrieved? tip of the grasper came off inside the patient another grasper was used to pull it out.Was there a medical procedure performed to verify if the instrument was in the patient¿s body, such as an x-ray? yes, c-arm x-ray.What was the patient¿s outcome? good.Was the procedure completed as planned? yes.Can you please send all parts of the instrument for evaluation? yes packed and shipping monday.What is the lot number? no additional information available.
 
Event or Problem Description
It was reported by the customer that broke today in surgery on its first use.Verbatim: received a report of an issue with one of our snowden pencer instruments.Item sp8364 (crocodile insert) broke today in surgery on its first use.We had an sp8364 grasper break today in surgery.The first time using the set and the tip of the grasper came off inside the patient.Speaking with the tech all they did was insert it and it fell off.We were able to get it out.They have the broken item in hand and are able to provide it for a full physical review of what may have happened for the instrument to break.17apr2023 additional information: what was the procedure that was being performed? laparoscopic cholecystectomy.Did any part the instrument fall into the patient¿s body, and if so how was it retrieved? tip of the grasper came off inside the patient another grasper was used to pull it out.Was there a medical procedure performed to verify if the instrument was in the patient¿s body, such as an x-ray? yes, c-arm x-ray.What was the patient¿s outcome? good.Was the procedure completed as planned? yes.Can you please send all parts of the instrument for evaluation? yes packed and shipping monday.What is the lot number? b21.No additional information available.
 
Additional Manufacturer Narrative
7693196 follow up upon receipt, the complaint sample received a visual examination.The following markings were found on the device: snowden pencer, sp8364, b21, ce0123, and usa.No evidence was found that the device is not authentic.Upon visual examination, the complaint failure mode is confirmed, the single action link 92-1348 has fractured, allowing the distal tip of the device to disconnect from the actuating rod.When these devices are assembled the link is secured to the actuating rod using an actuating rod pin.The pin is slipped through two through holes on two forks at the distal end of the actuating rod and through one end of this link.The pin is contained axially by the internal walls of the fixed jaw.The other end of the link is then joined to the moveable jaw by a jaw pin through a two through holes in the hinge of the movable jaw and is also contained axially by the internal surface of the fixed jaw.Lastly the fixed jaw pin that acts as the point of rotation for the moveable jaw is pressed into the fixed jaw/moveable jaw joint.When the link fractured, the link, fixed jaw, moveable jaw, pivot pin and moveable jaw pin separated from the actuating rod and actuating rod pin.With the fixed jaw no longer containing the actuating rod pin, the actuating rod pin was then free to eject out of the actuating rod axially.With the actuating rod, pin, and link no longer limiting the motion of the moveable jaw, the moveable jaw was able to swing free of the fixed jaw internal surfaces, allowing the moveable jaw pin to also eject axially.Both the actuating rod pin and the moveable jaw pin were not returned with the remainder of the complaint sample.The link is fractured through the wall surrounding a pin hole, which means that the tensile stress the link was subjected to, exceeded the material strength of the pin.This indicate 1 of 2 possible causes, 1) the customer exceed the design strength of the link, or 2) the link was not manufactured to its design strength.The link was inspected dimensionally, and those measurements compared to the specifications of print 92-1348.The thickness and width of the link was measured with calibrated calipers stl-3788 on 04may2023 and were found to conform to print specifications.The pin hole size for the intact pin hole was examined with calibrated pin gages stl-4192 and stl-1989 and were also found to conform to print specifications.Lastly the distance between the two pin holes was examined with smart scope stl-2307 and was found to conform to print specifications.Due to the fracture of and deformation of the material around one pin hole outside curvature of that end of the pin could not be examined, but there is no visual indication that the placement of the pin hole was non-conforming.The complaints log was reviewed, no other complaints for sp8364 with a date code of b21 were identified to indicate that other customers have experienced similar issues with product from the same production batch.Furthermore, the device history record (dhr) was reviewed, no non-conformances were identified which could have contributed to the complaint failure mode.Lastly, the laser etching of snowden pencer on the device clevis as well as the alignment mark on the opposite side exhibited some light discoloration.While the device shows light signs of usage, it is in a state that suggest this was not the first time it was used.It should also be stated that the date code on the device is b21, indicating the device was manufactured in february 2021.Concerning the statement from the tech that all they did was insert it and it fell off- when a material deforms due to tensile stress it can deform elastically (recoverable) or plastically (permanent).Plastic deformation is the alteration of the material on a molecular level.It is possible that the incident that caused material damage to the link is not the same incident where the link failed completely.An earlier event could have done most of the plastic damage to the link material, requiring only a little extra stress the next time the device was used to cause it to fail completely.One common potential scenario for causing this type of damage is feeding the device into a washer or steam sterilizer with grating or another surface for the moveable jaw to catch on, if the jaw catches on something but the insert is still forced forward, it would hyperextend the jaw backwards causing tension in the link that could cause it to fracture precisely the way it has fractured.The fracture plane is orientated in such a way that suggests that the jaw was open when the material deformation occurred, as opposed to nearly closed, which would have had a fracture plane more in line with the length-wise direction of the link.Also, it needs to be stated, since it was suggested this insert was new, that the damage to the link was not present when the device was released for distribution.When this device is manufactured, it receives a finished good final inspection which includes a functional test.The insert is mated to a quality sample shaft and handle and is tested to makes sure the jaw actuates along with handle actuation.If the link was in a state where it would fall apart upon assembly it would have fallen apart during this functional check.After finished good final inspection, the devices are shipped and a secondary document review is performed, then the devices are released for distribution.Neither of those last two steps have the ability to damage the link in this way.Based on 1) the absence of a physical non-conformance in the link that failed other than the fracture itself 2) the absence of both the actuating rod pin and the moveable jaw pin 3) the absence of a trend of complaints from other customers for sp8364 with a date code of b21 to indicate other customers are experiencing similar issues with product from the same production batch and 5) the orientation of the fracture plane, and physical evidence that the device has been used, cleaned, and sterilized the most probable root cause of the complaint failure mode is mechanical overstress.Customer is advised, per the instructions for use for the this device 36-0151, ¿avoid mechanical shock or overstressing the device; this will cause damage.¿ h3 other text : see h10.

Brand Name
CROCODILE, SP, ERG TA
Common Device Name
GASTROENTEROLOGY/UROLOGY
Manufacturer (Section D)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer (Section G)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer Contact
andrew elia
5 sunnen drive
st. louis, MO 63143
8015652341
MDR Report Key16886533
Report Number1923569-2023-00007
Device Sequence Number6326294
Product Code GCJ
UDI-Device Identifier10885403171956
UDI-Public(01)10885403171956
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K991928
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/09/2023
Report Date (Section F) 05/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSP8364
Device Catalogue NumberSP8364
Device Lot NumberB21
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Device Age26 MO
Event Location Hospital
Date Report to Manufacturer05/08/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2023
Supplement Date Received by Manufacturer04/12/2023
Initial Report FDA Received Date05/08/2023
Supplement Report FDA Received Date05/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown
Date Report Sent to FDA05/08/2023